Nebraska, 2006

Damaging Wind in Nebraska, June 16, 2006

June 16, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT FRI JUN 16 2006

.DISCUSSION...

AFD SHORT DUE TO ACTIVE WEATHER BREWING ACROSS THE PLAINS THIS
AFTERNOON ALONG A BOUNDARY FROM ABOUT EASTERN SD TO WESTERN KS. THIS
HAS PROMPTED A SVR TS WATCH TILL 00Z OVER NE NEB. CLUSTER OF
STORMS GENERALLY MOVING NE WITH FLOW OF UPPER LEVEL JET. CONVECTION
WILL EVENTUALLY DRIFT EASTWARD INTO THE CWA...WITH AREAS OVER
NORTHEAST NEB MOST LIKELY TO SEE SOME SEVERE WX THIS AFTERNOON.

PWS PLOT FROM MORNING RUN INDICATED AMPLE MOISTURE IN PLACE OVER
CWA...1.45 AT OMA WHICH IS ALMOST 150% OF NORMAL. LATEST MSAS DATA
SUGGESTING INSTABILITY AXIS EXTENDING FROM NRN IA TO WRN KS WHILE
PROFILER DATA AT NELIGH INDICATING DEEP LAYER SHEAR AROUND 40 KT
COULD SUPPORT ROTATING CELLS. HOWEVER...RATHER HIGH MLLCL/MLLFC OVER
THE CWA SUGGEST TOR THREAT NOT TOO LIKELY PER LATEST RUC FCST. ALSO
REVEALED FROM THE MORNING SOUNDING WAS A HIGH FREEZING LEVEL...ABOUT
15 KFT. THIS COMBINED WITH HIGHER DCAPE VALUES SUGGEST DAMAGING WIND
THREAT MOST PREVALENT.

FOR TONIGHT...PCPN APPEARS IMMINENT ACROSS MOST OF THE CWA AS MODELS
SHOW BOUNDARY SLOWLY MOVING INTO THE CWA. WITH HIGH MOISTURE
CONTENT IN TROP...INCREASING DYNAMIC LIFT...AND POSSIBLE TRAINING OF
STORMS...GOOD REASON TO SUSPECT SOME LOCATIONS WILL RECEIVE HEAVY
RAINFALL. PROGGED PWS GENERALLY 1.75-2 INCHES WITH KI VALUES AROUND
40. MET/MAV 12HR QPF BY SAT 12Z INDICATE POSSIBLE 1-2 INCHES AROUND
THE WESTERN CWA PERIPHERY. AT THIS POINT...DONT ANTICIPATE MUCH OF A
SEVERE WX THREAT PAST EARLY EVENING. ON SATURDAY PCPN CHANCES
CONTINUE THRU THE DAY AS THE BOUNDARY SLOWLY MEANDERS THRU THE
PLAINS. WILL LEAVE TOKEN POPS IN SAT NITE FOR THE SE CWA IN CASE OF
LINGERING ACTIVITY. SUNDAY DRY WITH NO SIGNIFICANT FEATURES MOVING
ACROSS THE CWA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jun 16, 11:27 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1227 PM CDT FRI JUN 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1227 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
THIS EVENING.  THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL. WARM...MOIST AIR WILL CONTINUE TO STREAM
NORTHWARD INTO THE AREA THIS AFTERNOON AND TONIGHT.  THIS WILL
CREATE A MODERATELY UNSTABLE AIR MASS ACROSS THE REGION.  A WEAK
FRONTAL BOUNDARY EXTENDS FROM SOUTHEASTERN SOUTH DAKOTA INTO
SOUTHWESTERN NEBRASKA. THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING ALONG THIS BOUNDARY AS IT MOVES INTO EASTERN
NEBRASKA THIS AFTERNOON AND TONIGHT.  THESE STORMS WILL ALSO BE SLOW
MOVING WHICH WILL ALLOW FOR LOCALLY HEAVY RAINFALL TO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE REMAINDER OF THE
WEEKEND...ESPECIALLY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
AT THIS TIME...IT APPEARS INSTABILITY WILL BE LIMITED TO
ALLOW FOR SEVERE STORMS.

THERE WILL ALSO BE DAILY CHANCES FOR THUNDERSTORMS IN THE MIDDLE
AND LATER PARTS OF NEXT WEEK.  IT IS TOO SOON TO DETERMINE THE
CHANCES FOR SEVERE WEATHER WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SMITH

In the hours before

Special weather statement, Jun 16, 1:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT FRI JUN 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
253 PM CDT FRI JUN 16 2006

...WARNING DECISION UPDATE FOR EASTERN NEBRASKA AND WESTERN IOWA...

BOW ECHO STORM IN KNOX COUNTY HEADING FOR VERDEL AND NIOBRARA AND
SANTEE HAS IMPRESSIVE ROTATION ALOFT.  STORM WILL QUICKLY MOVE OUT
OF OAX CWA AND AFFECT BON HOMME COUNTY IN SD.  DAMAGING WINDS THE
PRIMARY THREAT WITH THIS STORM.

OTHER STORMS TO THE SOUTH HAVE BEEN UNDER SEVERE LIMITS.  LARGE
HAIL MAY BE HARD TO COME BY WITH A FREEZING LEVEL ON THE OAX 12Z
RAOB OF 15300 FT.  DAMAGING WINDS WILL BE THE PRIMARY THREAT...
ESPECIALLY IF STORMS ARE ASSOCIATED WITH A MESOCYCLONE ALOFT.

SMITH
Local storm report, Jun 16, 2:03 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
303 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 N VERDEL              42.83N 98.19W
06/16/2006                   KNOX               NE   TRAINED SPOTTER

            SMALL TREES DOWN AND LARGE LIMBS OUT OF LARGER TREES. AT
            BLUE MOON RESORT.

&&

SCHURR
Local storm report, Jun 16, 2:13 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
313 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST NIOBRARA                42.75N 98.03W
06/16/2006  E60 MPH          KNOX               NE   TRAINED SPOTTER

            TREE LIMBS DOWN.

0250 PM     NON-TSTM WND GST 6 WSW NIOBRARA          42.72N 98.14W
06/16/2006  E60 MPH          KNOX               NE   CO-OP OBSERVER

            LOTS OF SHINGLES OFF ROOF.

&&

SCHURR
Local storm report, Jun 16, 2:19 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 PM CDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     NIOBRARA                42.75N 98.03W
06/16/2006  E60.00 MPH       KNOX               NE   TRAINED SPOTTER

            TREE LIMBS DOWN.

0250 PM     TSTM WND GST     6 WSW NIOBRARA          42.72N 98.14W
06/16/2006  E60.00 MPH       KNOX               NE   CO-OP OBSERVER

            LOTS OF SHINGLES OFF ROOF.

&&

SCHURR

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
June 16, 3:10 PM CST to 3:30 PM CST
Where
Platte County, Columbus
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.433, -97.367

The Columbus Awos recorded a 62 mph thunderstorm wind gust from this storm. The winds downed several trees and large branches in town, especially across the southeast section of the city. Between 50 and 60 homes lost power from tree branches falling on power lines. The limbs also blocked some roads and damaged vehicles and a few homes. Lightning from the storm struck a radio transmitter knocking several radio stations off the air for over 12 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515359.